Whitesburg KY
Sunny
Sunny
57°F
 

Blood test results wildly different




 

 

DEAR DR. ROACH: I went in for an annual examination with my primary care doctor, and she had my blood tested at a laboratory. She told me that I have high potassium, 5.5, and had me retake it. I did, and the test came back with a much lower level of 4.3! What could have caused the level to go up so high? Was this due to eating a lot of avocado and yogurt? I was eating a whole avocado for breakfast and a yogurt with apple and peach. Should I be seeing a specialist to recheck it? Please advise what I should do. — A.V.R.

ANSWER: Avocados and yogurt are high-potassium foods, and peaches and apples are medium-potassium foods. Most people can take in high amounts of potassium without worry, since the kidney is very good at getting rid of potassium if the body doesn’t need it. I more often see low potassium levels, from poor intake or from medications, such as diuretics, which can cause the body to lose potassium. However, some people with kidney disease (especially severe kidney disease) need to carefully watch and limit oral potassium intake.

By far the biggest reason for a potassium blood test to come out abnormally high relates to the lab itself. Samples that sit around a long time or that are shaken will have broken blood cells, which release high levels of potassium into the serum, causing false elevations in the lab. If you didn’t change your diet between the two tests, there is no reason to worry at all.

Your primary doctor is the right person to see.

.

DEAR DR. ROACH: I have chronic constipation, and have had this most of my life. I have used most of the bulking (husk) things that are out there. Nothing works for me. Years ago, I went to my doctor, and he said that I could use Mira- LAX and use it for the rest of my life. It has worked! Now my new doctor wants me off of it, wants me to incorporate fiber into my diet. I already do this. Plus I drink a lot of water in a day. I start my day with 24 ounces of water every morning before anything else. Is there anything wrong with taking MiraLAX every day? I do not take the full dose. — V.B.

ANSWER: While I recommend non-drug treatments, such x00as increased water intake, high-fiber diet and exercise, as treatment for constipation, that doesn’t work for everybody. In that case, using a medication as recommended by your doctor makes sense. Polyethylene glycol (MiraLAX) is a generally safe treatment that works by in- creasing fluid in the bowel. It’s a good idea to use it as little as is needed to keep the stool from getting uncomfortably hard.

READERS: The booklet on constipation explains this common disorder and its treatments. Readers can obtain a copy by writing: Dr. Roach — No. 504W, 628 Virginia Drive, Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 with the recipient’s printed name and address. Please allow 4-6 weeks for delivery.

.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med. cornell.edu. To view and order health pamphlets, visit www.rbmamall.com, or write to Good Health, 628 Virginia Drive, Orlando, FL 32803.


Leave a Reply